Format

Send to

Choose Destination
See comment in PubMed Commons below
J Child Neurol. 2009 Aug;24(8):1008-9. doi: 10.1177/0883073809332700. Epub 2009 Mar 18.

Childhood mefloquine-induced mania and psychosis: a case report.

Author information

1
Department of Pediatrics, The Institute of Child Health, Kolkata, West Bengal, India. rajoothapa@yahoo.co.in

Abstract

Mefloquine, a commonly used oral antimalarial is occasionally associated with severe, neuropsychiatric adverse effects, especially in adults. Such events are extremely rare in children. The authors report on an 11-year-old, otherwise healthy girl from Eastern India, a malaria-endemic region, who developed mania and psychosis following intake of a therapeutic dose of mefloquine for Plasmodium falciparum malaria. She recovered satisfactorily with risperidone therapy. To our knowledge, there is only one documented instance of mefloquine-induced psychosis in the pediatric literature to date. Those caring for children need to realize that severe neuropsychiatric manifestations may be seen in the pediatric age group. A positive history of intake of the offending drug with careful exclusion of other etiologies usually clinches the diagnosis.

PMID:
19295181
DOI:
10.1177/0883073809332700
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center